Wyoming, 2009

Hail in Wyoming, July 10, 2009

July 10, 2009 · NWS CYS · 1 event in 1 county or zone

An isolated severe thunderstorm produced very large hail near Torrington, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe thunderstorm produced very large hail near Torrington, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 10, 12:00 PM MST, 8 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 12:00 PM MST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT FRI JUL 10 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
MAIN DIFFICULTY WILL CONTINUE TO BE CONVECTION AND WHETHER OR NOT IT
WILL OCCUR THIS EVENING AND AGAIN SATURDAY.  CAPPING INVERSION
REMAINS IN PLACE AND LATEST SOUNDING AND EXPECTED TEMPERATURES NOT
INDICATING THAT IT WILL BREAK.  AREA OF LOW CLOUDS OVER THE
PANHANDLE NOW LIMITING HEATING WHILE MUCH OF WY CLEAR ATTM.  SOME
HIGH CLOUDS ADVECTING NORTHWARD ACROSS COLORADO TOWARD CWA HOWEVER
AS UPPER LEVEL MOISTURE INCREASES IN SW UPPER FLOW.  WILL LEAVE LOW
POPS IN PLACE FOR NOW IN CASE SOMETHING FIRES OVER THE LARAMIE RANGE
AND DRIFTS EAST THIS EVENING.  OTHERWISE LOW LEVEL MOIST UPSLOPE
FLOW WILL LIKELY LEAD TO ANOTHER DECK OF LOW CLOUDS AND PATCHY FOG
LATER TONIGHT OVER MUCH OF THE AREA EAST OF THE MTNS WHICH WILL
PERSIST INTIO SATURDAY MORNING.  SOMEWHAT BETTER CHANCE FOR
CONVECTION SATURDAY AS MOISTURE INCREASES AND WEAK WAVE MOVES INTO
THE REGION BUT SOUNDINGS STILL DEPICTING A SIGNIFICANT CAP.  LITTLE
CHANGE SEEN FOR SUNDAY AS AREA WILL REMAIN UNDER MOIST WSW UPPER
FLOW ALONG NORTHERN PERIPHERY OF UPPER HIGH OVER THE SOUTHERN ROCKYS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
THE UPPER LEVEL RIDGE WILL REMAIN OVERHEAD SUNDAY NIGHT INTO
MONDAY WITH A STRONG THERMAL RIDGE AXIS CENTERED OVER THE FORECAST
AREA. ALTHOUGH THE WARMTH PRODUCED BY THE RIDGE WILL CREATE
CONVECTIVE INHIBITION LATE SUNDAY...THERE APPEARS TO BE ENOUGH
SURFACE HEATING TO OVERCOME THE CAP BY THE EARLY EVENING HOURS.
THEREFORE WILL CONTINUE TO KEEP THE INHERITED CHANCES FOR SHOWERS
AND THUNDERSTORMS IN THE FORECAST. MONDAY WILL LIKELY BE THE
WARMEST DAY OF THE WEEK WITH 700 MB TEMPERATURES APPROACHING 17
DEGREES CELSIUS OVER THE AREA AND COMPRESSIONAL WARMING EXPECTED
AHEAD OF AN APPROACHING COLD FRONT. AHEAD OF AND ALONG THE COLD
FRONT MONDAY AFTERNOON THE GFS BUFKIT SOUNDINGS ARE INDICATING
IMPROVED CHANCES FOR SHOWERS AND THUNDERSTORMS. HAVE THEREFORE
INCREASED PRECIPITATION CHANCES DURING THIS PERIOD TO ABOVE
CLIMATOLOGICAL VALUES.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA MONDAY
EVENING...PRODUCING COOLER CONDITIONS FOR TUESDAY AND WEDNESDAY
ALONG WITH PRODUCING A GENERALLY STABLE ENVIRONMENT. THIS WILL
KEEP SHOWERS AND THUNDERSTORMS OUT OF THE FORECAST THROUGH EARLY
THURSDAY. LOW LEVEL MOISTURE WILL MAKE A RETURN TO THE NORTH AS
THE SURFACE HIGH IS REPLACED BY A LEE TROUGH LATE WEDNESDAY. THIS
SURFACE LEE TROUGH WILL BE THE FOCUS FOR INCREASED CONVERGENCE
THURSDAY AND WILL ACTUALLY SHIFT EASTWARD AS A WEAK COLD FRONT
THURSDAY EVENING.

&&

.AVIATION...
LOW LEVEL MOIST UPSLOPE WILL LIKELY RESULT IN ANOTHER AREA OF LOW
CLOUDS AND PATCHY FOG LATER TONIGHT INTO SATURDAY MORNING EAST OF
THE MTNS WITH CONDITIONS LOWERING TO MVFR/IFR IN THAT AREA. SLOW
IMPROVEMENT SATURDAY MORNING.  VFR CONDITIONS EXPECTED ELSEWHERE
THROUGH SATURDAY.

&&

.FIRE WEATHER...
NO CONCERNS SEEN OVER THE NEXT COUPLE DAY WITH RELATIVE HUMIDITIES
EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS AND FUELS GENERALLY
GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 10, 9:30 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT FRI JUL 10 2009

NEZ001>003-019>021-054-055-WYZ060-067>070-111130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER THE PLAINS OF SOUTHEAST WYOMING
THIS AFTERNOON AND SPREAD EAST INTO THE NEBRASKA PANHANDLE BY
EVENING. A RELATIVELY WARM LAYER OF AIR ALOFT MAY HINDER STORM
FORMATION HOWEVER.  A FEW OF THE THUNDERSTORMS MAY BECOME STRONG IF
THEY CAN OVERCOME THE EFFECTS OF THIS WARM LAYER AND PRODUCE HAIL
AND GUSTY WINDS. THE STORMS WILL END BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON INTO
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-111130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1030 AM MDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ONLY A FEW WEAK THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 10, 6:17 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     CHADRON                 42.83N 103.00W
07/10/2009  M66 MPH          DAWES              NE   ASOS

&&

DDEAL
Local storm report, Jul 10, 6:28 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
728 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             2 E CHADRON             42.83N 102.96W
07/10/2009  E0.50 INCH       DAWES              NE   TRAINED SPOTTER

            HAIL MARBLE TO DIME SIZE.

&&

DDEAL
Special weather statement, Jul 10, 7:25 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
825 PM MDT FRI JUL 10 2009

WYZ067-068-110330-
GOSHEN-PLATTE-
825 PM MDT FRI JUL 10 2009

...A LONE STRONG STORM JUST EAST OF CHUGWATER...

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF CHUGWATER...OR 26 MILES SOUTHEAST
OF WHEATLAND...MOVING EAST AT 20 MPH.  THIS STORM WILL PRODUCE HEAVY
RAIN...HAIL UP TO PENNY SIZE...AND WINDS TO 40 MPH AS IT MOVES EAST
ALONG STATE HIGHWAY 313 ACROSS SOUTHWEST GOSHEN COUNTY THROUGH 915
PM.
Local storm report, Jul 10, 7:31 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
831 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 N CHADRON             42.90N 103.00W
07/10/2009  E0.25 INCH       DAWES              NE   PUBLIC

            HAIL WAS REPORTED LARGE ENOUGH TO BREAK A WINDSHIELD.

&&

DDEAL
Special weather statement, Jul 10, 8:03 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
903 PM MDT FRI JUL 10 2009

WYZ068-110345-
GOSHEN-
903 PM MDT FRI JUL 10 2009

...A COUPLE OF STRONG STORMS IN SOUTHERN GOSHEN COUNTY...

AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAWK SPRINGS...OR 31 MILES
SOUTHWEST OF TORRINGTON...MOVING EAST AT 20 MPH.  ANOTHER SLIGHTLY
WEAKER STORM WAS LOCATED ABOUT 5 MILES SOUTHWEST OF TORRINGTON
MOVING NORTHEAST AT 25 MPH.  IT WILL BE IN THE TORRINGTON AREA BY
910 PM.

HEAVY RAIN...HAIL UP TO PENNY SIZE...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS AS THEY MOVE ACROSS SOUTHERN GOSHEN
COUNTY THROUGH 945 PM.
Local storm report, Jul 10, 8:10 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
910 PM MDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             8 N CHADRON             42.94N 103.00W
07/10/2009  E2.75 INCH       DAWES              NE   PUBLIC

            THE HAIL BROKE SEVERAL AUTO AND HOME WINDOWS.

&&

DDEAL

The radar

The Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
July 10, 8:10 PM MST to 8:14 PM MST
Where
Goshen County, Yoder to 1 mi S of Torrington
Measured
2 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.920, -104.300

Hail measured at 2 inches in diameter broke a deputies car windshield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170746.